Alert archive / Kansas / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 165, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 28, 2002, 11:02 AM MDT for Wallace County, Kansas. It was in force for 43 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 28, 2002, 11:02 AM MDT (17:02 UTC)
- Expired
- Aug 28, 2002, 11:45 AM MDT
- In force
- 43 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Wallace County, KS
The radar
The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 17:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 28, 11:05 AM MDT | Hail 0.88 | Sharon Spgs, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 5.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 639 J/kg
- Mixed-layer CIN
- -190 J/kg
- Mixed-layer LCL
- 579 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
906 WUUS53 KGLD 281702 SVRGLD KSC199-281745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 1102 AM MDT WED AUG 28 2002 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WALLACE COUNTY IN WEST CENTRAL KANSAS * UNTIL 1145 AM MDT * AT 1102 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTHEASTERN WALLACE COUNTY...OR ABOUT 10 MILES SOUTHEAST OF SHARON SPRINGS...MOVING SOUTHEAST AT 30 MPH. HAIL UP TO ONE INCH IN DIAMETER CAN BE EXPECTED WITH THIS STORM. HEAVY RAINS FROM THIS STORM MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. && LAT...LON 3890 10149 3888 10182 3870 10179 3868 10148 MENTZER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 10:28 AM MDT, 34 minutes earlier.
Area forecast discussion, Aug 28, 10:28 AM MDT, 34 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE GOODLAND KS 1028 AM MDT WED AUG 28 2002 HAD TO MAKE SEVERAL CHANGES TO ALL ZONES. OUTFLOW BOUNDARY FROM CONVECTION OVER NEBRASKA HAS PLAYED MAJOR HAVOC ON CURRENT WEATHER AND FORECAST. CURRENT THUNDERSTORMS HAVE FORMED ALONG THIS BOUNDARY AND PRODUCED LARGE HAIL AND LOCALLY HEAVY RAINFALL. ALSO WEAK UPSLOPE BEHIND BOUNDARY AND PRECIPITATION HAS CAUSED LOW CLOUDS TO DEVELOP IN MANY LOCATIONS. RUC IS CLOSE TO CATCHING THIS SITUATION BUT IT IS NOT FAR ENOUGH SOUTH WITH BOUNDARY. SO WHAT HAVE DONE IS ADJUST CLOUD COVER ACCORDING TO EXPECTED WINDS...TRENDS OF THE CLOUD COVER...AND WHERE PRECIPITATION IS ONGOING. MOST LOCATIONS HAVE ADJUSTED TEMPS DOWN AROUND 5 DEGREES BECAUSE OF CLOUD COVER...UPSLOPE WINDS...AND PRECIPITATION. ALSO INTRODUCED PRECIPITATION TO ALL COUNTIES EAST OF COLORADO BORDER. WIND FIELD HAS BEEN MESSED UP WITH CONVECTION. TOOK OUT BREEZY WORDING...AND HAVE WINDS SHIFTING TO THE SOUTHEAST AT 10 TO 20 MPH IN MOST LOCATIONS. .GLD...NONE. BULLER
In the hours before
Local storm report, Aug 28, 8:23 AM MDT, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
823 AM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 AM 7 S WRAY CO .88 INCH HAIL
08/28/02 YUMA REPORTED BY STORM
SPOTTER.Local storm report, Aug 28, 8:56 AM MDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
856 AM MDT WED AUG 28 2002
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 AM BURLINGTON CO .75 INCH HAIL
08/28/02 KIT CARSON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 28, 9:07 AM MDT | Severe Thunderstorm Warning | GLD | Sherman | 53 min |
| Aug 28, 4:30 PM MDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 60 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.